Alert archive / California / Special Weather Statements in 2023

Special Weather Statement, NWS San Francisco Bay Area, CA

January 10, 2023Alameda County, California

NWS San Francisco Bay Area, CA issued this special weather statement at Jan 10, 2023, 7:13 PM PST for Alameda County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2023, 7:13 PM PST (03:13 UTC)
Expired
Jan 10, 2023, 7:45 PM PST
In force
32 min
Issued by
NWS San Francisco Bay Area, CA
Hail
0.25 in
Wind
40

County Alameda County, CA

The radar

The San Francisco radar (KMUX), 74 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WWUS86 KMTR 110313
SPSMTR

Special Weather Statement
National Weather Service San Francisco CA
713 PM PST Tue Jan 10 2023
 
CAZ006-508>510-515-110345-
San Francisco CA-East Bay Interior Valleys CA-East Bay Hills CA-
San Fransisco Peninsula Coast CA-San Francisco Bay Shoreline CA-
713 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern 
Alameda, northwestern San Mateo, including SFO Airport, southwestern 
Contra Costa and southeastern San Francisco Counties through 745 PM 
PST...

At 711 PM PST, Doppler radar was tracking a strong thunderstorm over
Millbrae, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
San Francisco, Oakland, Hayward, Berkeley, Daly City, San Mateo, San
Leandro, Alameda, San Ramon, Walnut Creek, South San Francisco,
Danville, San Bruno, Pacifica, Foster City, Burlingame, Lafayette,
Millbrae, Castro Valley and San Lorenzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3768 12250 3778 12238 3777 12238 3778 12233
      3780 12233 3780 12234 3781 12232 3782 12233
      3783 12230 3785 12230 3795 12218 3775 12195
      3758 12225 3758 12226 3757 12228 3750 12239
      3760 12250
TIME...MOT...LOC 0311Z 228DEG 30KT 3762 12240 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special weather statement went out at Jan 10, 5:10 PM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 10, 5:10 PM PST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
510 PM PST Tue Jan 10 2023

.SYNOPSIS...Scattered convection will linger through tonight for
most areas, keeping isolated rain chances in the forecast. Another
round of precipitation will impact the area Wednesday, with the
highest accumulations residing over the North Bay and Santa Cruz
Mountains. A brief break from rain for the Bay Area, Monterey Bay
and Central Coast Thursday, before more rain moves in Friday and
lasts through the weekend. Some uncertainty for early next week,
however rain looks to continue.

&&

.DISCUSSION...As of 2:27 PM PST Tuesday....Radar is currently
showing a line of convection moving across the Bay Area towards the
East and South Bay. Gusty outflow winds, small hail, and heavy rain
have been seen with these storms today. These storms are moving,
which is good, however the soils are so saturated and creeks/rivers
elevated that it will not take much to cause flooding issues. This
mornings sounding (KOAK) showed the convective temp for today around
58F, and current observations show most places getting close,
especially where sunlight is able to reach down to the surface.
Chances for scattered convection will linger through the evening and
into the night tonight as cooler air aloft remains in place. Winds
have remained southwesterly and breezy this afternoon with some
moderate gusts in the higher terrain. Winds will diminish this
evening, with light breezes hanging on through the night tonight.
Additional rain amounts for tonight are estimated to around 1
more inch in the North Bay and Santa Cruz mountains, and along the
Big Sur Coast in the Santa Lucias Range. Another 0.25 - 0.75
inches is forecasted for the remaining areas, however locally
higher amounts are possible due to the convective nature of these
storms.

Early Wednesday morning, right after the convection moves out of the
area, more rain gets ready to move onshore. Another stronger Pacific
low pressure system moves quickly to around 1000 miles off the coast
of the Pac NW. A very strong jet around the large low will tap into
subtropical moisture once again, advecting PW values of around 1.3
inches northward towards Northern CA. Chances for widespread rain
showers will return Wednesday, however warmer air will move in
aloft and reduce chances for convection. With that, we are looking
for the areas with the best larger scale forcing for the higher
rainfall totals Wednesday. Not only will the axis of greatest
moisture reside to the north, but the best forcing will be up
there too. Most of the area will see some rain Wednesday, however
accumulations have a good chance of being less than an inch for
the interwar areas including the East Bay, Monterey Bay and the
Central Coast. The North Bay and Santa Cruz mountains and Marin
County have the best chance for rainfall amounts of 1-3 inches
through Wednesday night. Winds will be more mild, becoming breezy
at times, with the coastal areas and higher terrain seeing the
strongest gusts up to 30-40 mph.

Thursday, the stronger jet around the Pacific low will begin to
become more meridional. This will act to amplify the upper level
trough off the coast and the upper level ridge to the east over the
Rockies. This will briefly push the axis of moisture off the coast,
with only the North Bay and SF Peninsula seeing chances for rain
Thursday. This break will be short lived, as Thursday night the now
deeper upper level trough will start to push onshore. Rain chances
return to the coastal areas and Bay Area Thursday night into Friday
morning, with rain chances spreading down into Monterey Bay and
the Central Coast Friday morning. Widespread rain chances will
linger through Sunday as a second lobe of energy drops south and
continues providing the widespread forcing. Forecasted rain
totals for Friday through Saturday are as follows: North Bay
Valleys 1-2 inches, North Bay mountains 2-4 inches, East and South
Bay 0.5 - 1.5 inches, Santa Cruz Mountains 1.5-2.5 inches,
Monterey Bay 0.5-1 inches, Big Sur Coast and Santa Lucia
Mountains 2-4 inches. Winds will become moderately gusty along the
coast and in higher terrain, with a low chance at seeing as gusty
winds as we have seen recently.

Monday, at this time models are in good agreement on another lobe of
energy dropping south and bringing more widespread rain to the
region. There is some disagreement in ensemble members on how much
rain, however we can say that rain chances will linger through the
end of the forecast period. Forecasted rain amounts for Monday
through Tuesday are less for the whole area, as there is still
uncertainty in shortwave.

&&

.AVIATION...As of 4:45 PM Tuesday...For the 00Z TAFs. VFR/MVFR
conditions generally prevail across the area along with scattered
showers, and a thunderstorm over northern Sonoma County. These
should all be diminishing over the next few hours, with just a few
residual showers remaining by early evening. Moderately strong
and gusty southwest winds are also expected to taper off during
the first part of the evening. But then the next Pacific weather
system rapidly approaches with rain chances spreading in during
the overnight hours. Winds will increase out of the SE in the
morning with some gusts. LLWS also possible with increasing
southerly winds at 925 mb up to 40-50 kt.

Vicinity of SFO...VFR conditions through the evening rush. Present
southwest winds around 20 kt with occasional gusts to near 30 kt
should begin diminishing within the next couple of hours. Winds
back to the south and then southeast later this evening and
overnight as the next weather system rapidly approaches. Rain
along with MVFR ceilings and visibilities looks to arrive by
sunrise, with increasingly strong and gusty southeasterly winds
Wednesday. LLWS possible Wednesday morning after 12z.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR conditions presently expected to prevail
through the late evening hours. Showers in the area have ended
but winds will remain locally gusty out of the southwest the next
hour or two. Winds will turn southeasterly during the evening and
increase overnight, especially at KSNS. MVFR ceilings and
visibilities looks to arrive by around sunrise.

&&

.MARINE...as of 3:00 PM PST Tuesday...Scattered showers and
isolated thunderstorms continue into the evening. Any thunderstorms
over the waters could bring erratic and gusty winds as well as
small hail. Gales will be possible Wednesday and Thursday as well.
Large hazardous seas continue through the week, with a larger
swell arriving Friday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             High Surf Warning...CAZ006-505-509-529-530
             Flash Flood Watch...CAZ517-528-530
             SCA...SF Bay until 9 PM
             SCA...SF Bay from 3 AM
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Dhuyvetter
AVIATION: Blier
MARINE: Lorber

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Jan 10, 3:03 PM PST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service San Francisco CA
303 PM PST Tue Jan 10 2023

CAZ510-515-110000-
East Bay Interior Valleys CA-East Bay Hills CA-
303 PM PST Tue Jan 10 2023

...Strong thunderstorms will impact portions of central Contra Costa
County through 400 PM PST...

At 303 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from West Pittsburg to Orinda. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concord, Antioch, Walnut Creek, Pittsburg, Martinez, Oakley, Pleasant
Hill, Lafayette, Brentwood, Orinda, Clayton, Knightsen, West
Pittsburg, West Pittsburg Cdp, Clyde, Waldon, Alamo, Bethel Island,
Pacheco and Vine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 12158 3804 12158 3802 12156 3798 12158
      3798 12157 3783 12176 3789 12225 3806 12202
      3804 12188 3806 12185 3802 12184 3801 12170
      3802 12168 3803 12173 3806 12168 3809 12167
TIME...MOT...LOC 2303Z 265DEG 21KT 3806 12195 3786 12219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VMT
Special weather statement, Jan 10, 3:16 PM PST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service San Francisco CA
316 PM PST Tue Jan 10 2023

CAZ510-102345-
East Bay Interior Valleys CA-
316 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern Contra
Costa County through 345 PM PST...

At 316 PM PST, Doppler radar was tracking a strong thunderstorm near
Hercules, or near Martinez, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concord, Richmond, Pittsburg, Martinez, Pleasant Hill, Hercules,
Pinole, El Sobrante, Clyde, Rodeo, Port Costa, West Pittsburg Cdp,
Pacheco, Vine Hill and Crockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 12195 3795 12214 3797 12217 3794 12217
      3792 12227 3800 12231 3804 12218 3802 12214
      3806 12203
TIME...MOT...LOC 2316Z 255DEG 28KT 3797 12219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VMT
Special weather statement, Jan 10, 3:57 PM PST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service San Francisco CA
357 PM PST Tue Jan 10 2023

CAZ503-505-110030-
Coastal North Bay Including Point Reyes National Seashore CA-
Sonoma Coastal Range CA-
357 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern Sonoma
County through 430 PM PST...

At 356 PM PST, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Gualala, or 30 miles southeast of Point Arena,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Sonoma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3858 12297 3851 12326 3854 12329 3857 12334
      3858 12334 3865 12341 3881 12320
TIME...MOT...LOC 2356Z 244DEG 23KT 3855 12336

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VMT
Special weather statement, Jan 10, 4:58 PM PST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Francisco CA
458 PM PST Tue Jan 10 2023

CAZ503-504-506-110130-
North Bay Interior Valleys CA-North Bay Interior Mountains CA-
Sonoma Coastal Range CA-
458 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of north central Sonoma
County through 530 PM PST...

At 457 PM PST, Doppler radar was tracking a strong thunderstorm over
Healdsburg, or 16 miles southwest of Middletown, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Healdsburg and Guerneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3880 12275 3878 12274 3875 12271 3873 12271
      3872 12270 3871 12267 3871 12265 3867 12262
      3869 12253 3867 12251 3852 12300 3864 12309
      3881 12276
TIME...MOT...LOC 0057Z 243DEG 35KT 3865 12290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VMT
Special weather statement, Jan 10, 5:36 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Francisco CA
536 PM PST Tue Jan 10 2023

CAZ503>506-110215-
North Bay Interior Valleys CA-North Bay Interior Mountains CA-
Coastal North Bay Including Point Reyes National Seashore CA-
Sonoma Coastal Range CA-
536 PM PST Tue Jan 10 2023

...Strong thunderstorms will impact portions of northwestern Sonoma
County through 615 PM PST...

At 535 PM PST, Doppler radar was tracking a strong thunderstorm near
Healdsburg, or 17 miles southwest of Middletown, moving northeast at
45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windsor, Healdsburg, Cloverdale, Larkfield-Wikiup, Forestville,
Guerneville, Monte Rio and Occidental.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 12352 3878 12337 3879 12337 3881 12328
      3881 12314 3884 12314 3884 12283 3879 12276
      3872 12272 3870 12269 3859 12261 3837 12307
      3845 12313 3850 12320 3851 12325 3857 12334
      3858 12334 3861 12337 3862 12337 3870 12344
TIME...MOT...LOC 0135Z 236DEG 39KT 3864 12292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SM
Special weather statement, Jan 10, 7:13 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Francisco CA
713 PM PST Tue Jan 10 2023

CAZ006-508>510-515-110345-
San Francisco CA-East Bay Interior Valleys CA-East Bay Hills CA-
San Fransisco Peninsula Coast CA-San Francisco Bay Shoreline CA-
713 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern
Alameda, northwestern San Mateo, including SFO Airport, southwestern
Contra Costa and southeastern San Francisco Counties through 745 PM
PST...

At 711 PM PST, Doppler radar was tracking a strong thunderstorm over
Millbrae, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Francisco, Oakland, Hayward, Berkeley, Daly City, San Mateo, San
Leandro, Alameda, San Ramon, Walnut Creek, South San Francisco,
Danville, San Bruno, Pacifica, Foster City, Burlingame, Lafayette,
Millbrae, Castro Valley and San Lorenzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 12250 3778 12238 3777 12238 3778 12233
      3780 12233 3780 12234 3781 12232 3782 12233
      3783 12230 3785 12230 3795 12218 3775 12195
      3758 12225 3758 12226 3757 12228 3750 12239
      3760 12250
TIME...MOT...LOC 0311Z 228DEG 30KT 3762 12240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SM

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:58 PM PSTSpecial Weather StatementMTRSonoma32 min
Jan 10, 5:36 PM PSTSpecial Weather StatementMTRSonoma39 min
Jan 10, 6:28 PM PSTAreal Flood AdvisoryMTRSonoma3 hr
Jan 10, 7:31 PM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma6 hr
Jan 10, 8:13 PM PSTSpecial Weather StatementMTRAlameda32 min
Jan 10, 9:07 PM PSTSpecial Marine WarningMTR23 min
Jan 10, 9:13 PM PSTSpecial Marine WarningMTR32 min
Jan 10, 9:23 PM PSTSpecial Weather StatementMTRContra Costa37 min
Jan 10, 9:57 PM PSTSpecial Weather StatementMTRMarin33 min
Jan 10, 10:04 PM PSTSpecial Weather StatementMTRContra Costa26 min
Jan 10, 10:35 PM PSTSpecial Weather StatementMTRSanta Clara25 min
Jan 10, 10:44 PM PSTSpecial Weather StatementMTRSanta Clara31 min
Jan 10, 10:55 PM PSTSpecial Weather StatementMTRContra Costa35 min
Jan 10, 11:02 PM PSTSpecial Weather StatementMTRSanta Clara28 min
Jan 10, 11:33 PM PSTSpecial Weather StatementMTRContra Costa27 min
Jan 11, 12:41 AM PSTFlood WatchMTRMarin, Napa, Sonoma22 hr
Jan 11, 2:04 AM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more17 hr
Jan 11, 2:34 AM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma40 hr
Jan 11, 2:42 AM PSTGale WarningMTR54 hr
Jan 11, 10:19 AM PSTRiver Flood WarningMTRSonoma12 hr
Jan 11, 2:07 PM PSTAreal Flood AdvisoryMTRMarin, City and County of San Francisco, San Mateo7 hr
Jan 11, 2:38 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz6 hr
Jan 11, 3:18 PM PSTAreal Flood WarningMTRSonoma33 hr
Jan 11, 3:25 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco6 hr

Nearby

Special Weather Statements in California, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.